My grandmother has had a TSH level test today coming back at 274.00 , she has been declining overall for the past couple of months and come to find out her levothyroxin med hasnot been given to her in 3 months. they are putting her back on this medicine effective today. (she is in a long term care facility)She is lethargic ,twitching arms and legs, minimal participation in anything, altered mental status.. all of this is a significant decline from 3 months agoHow long should I expect the medicine to get in her system and start working?What exactly does a TSH level at 274.00 mean?
Person's Gender: Female
Person's Age: 35
SHe has had many kidney doctor visits, due to recent acute kidney failure, which led us to think that allof these new symptoms were due to renalfailure. Her creatinine isat 2.97 which is better that at 7.8 when she was admitted into the hospital around march.
Thank you for your question:This level is consistent with severe hypothyroidism (low level of thyroid hormone). Generally, patients will show gradual improvement over 2-4 weeks. It can take 6 weeks or more for the TSH levels to return to normal.I would be concerned that your grandmother may have reached the point of myxedema - the most severe form/complication of hypothyroidism. It may be necessary to have her admitted to the hospital if her condition is severe.Here is some information on myxedemahttp://www.aafp.org/afp/2000/1201/p2485.html
She is still semi alert, sitting up in the wc during the day, talks but doesnt make much sense, falls asleep easyand starts to twitch when shefalls asleep and when she is sleeping, not eating much.... I dont know at what point to push to get her to the hospital... she does wake easy and trys to respond when asked questions but does not make sense for the most part... what should I do.. push for the doctor to review her TSH level and send her to the hospital ER for evaluation?
I'm glad to hear that she is still able to get out of bed in the chair and is at least "semi-alert". I gave you the link to the article on myxedema for some background and as a reference if she should suddenly get worse. The fact that she has been started back on the levothyroxine is very good. Hopefully over the next 1-2 weeks you will notice some gradual improvement in her alertness and energy level.
Thank You.. tomorow I am going in and persuing her to get further evaluation, I am fearful what will happen in the next 1-2 weeks while we wait to get her levels back on track.
Great...Please let me know if I can be of any further assistance.
Emergency Medicine and Family Practice for over 26 years
Tanya:I wanted to follow up to see how thing were going with your grandmother. Please let me know if you have any other questions I can help you with.FamilyPhysician